Alert archive / Missouri / River Flood Warnings in 2020
River Flood Warning 27, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Mar 18, 2020, 12:59 PM CDT for Cooper County, Missouri. It took effect at Mar 18, 2020, 1:12 PM CDT. It was in force for 69 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 12:59 PM CDT (17:59 UTC)
- In effect from
- Mar 18, 2020, 1:12 PM CDT
- Expired
- Mar 21, 2020, 9:44 AM CDT
- In force
- 69 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cooper County, MO
The radar
The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Petite Saline Creek near Boonville (BONM7).
- Action stage
- 11 ft
- Minor stage
- 16 ft
- Moderate stage
- 19.5 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06909950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 18, 11:54 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 18, 11:54 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1154 AM CDT Wed Mar 18 2020 .Discussion... Issued at 415 AM CDT WED MAR 18 2020 Active weather is expected over the next 36 hours, with some risk of heavy rainfall leading to minor river flooding and a few severe storms Thursday. As of early this morning, regional radar imagery showed an expansive area of rain moving across eastern Kansas into the western half of Missouri. Our region is currently in a favorable diffluent area of an approaching nose of a 90+ kt upper jet and ejecting shortwave trough, providing ample mid/upper ascent. In the lower levels, isentropic ascent was occurring with strong moisture transport north of a surface warm front currently situated over Oklahoma/Arklatex region. Weak elevated instability has only materialized from southeast Kansas into southern Missouri, and this can be reflected in the more convective-looking elements on radar and also the sporadic lightning flashes over the past several hours. Short- term guidance suggests little poleward movement of instability, and therefore anticipate any embedded thunder within the larger complex of rain to generally remain across far west central/central Missouri and points south for the remainder of the morning hours. Still, periods of moderate rainfall on the order of 0.50-0.75" is expected this morning, elevating levels on area creeks and streams. The expansive area of showers will eventually shift out of the area around midday/early afternoon as the upper wave moves northeastward and weak shortwave ridging allows for some upper subsidence providing a period of inactive weather for the remainder of the daylight hours. A surface warm front will begin to lift northward through the forecast area late in the day/evening, likely residing across portions of northern Missouri by midnight Thursday morning. Increasing ascent/moistening in advance of the next wave could allow for an increase in shower activity during the evening/overnight hours. The ejection of a strong shortwave trough will follow a similar path as the one currently impacting our area, and once again is expected to spawn widespread convection, arriving prior to sunrise Thursday. Moderate to heavy rainfall will once again be possible. The difference will be a more conducive environment for storm organization, with moderate shear (40 kts 0-6 km) and modest MUCAPE (1000 J/Kg) environment. A few robust storms will be possible, with the greatest threat being thunderstorm wind gusts and small hail. This activity will quickly spread across the forecast area, with a substantial mid-level dry slot cutting into the region in the wake of morning activity. The latest guidance continues to suggest a trend of stronger destabilization in the wake of morning convection ahead of a dryline, creating a conducive environment for severe weather. A large chunk of the CWA remains underneath the core of the upper jet, not particularity supportive of strong ascent. However, the left front quad and approach of strong vorticity advection may create a sweet spot ahead of the approaching dryline Thursday afternoon to generate a string of isolated/widely scattered convection from SE Nebraska into northeast Kansas by mid-afternoon, quickly moving east- northeastward into northwest/northern Missouri and Iowa through the remainder of the afternoon and early evening. Effective shear profiles and EL heights (under 30kft) would suggest the potential for a few low-topped supercells in an environment of 750-1300 J/Kg SBCAPE. The primary concern with these would be large hail up to ping-pong ball and perhaps a brief spinup. Across the remainder of the CWA, the probability is lower that convection develops, and therefore the overall severe risk lower. Expect a breezy day with southerly winds gusting to 30-40 mph during the afternoon. The sun may finally make an appearance, helping afternoon temperatures soar into the 70s, with dewpoints in the upper 50s to lower 60s. A strong cold front will pass through the area Thursday night, with significantly colder and drier air advecting into the area. Forecast looks dry for Friday into much of the weekend, with the notable impacts of a potential hard freeze each morning, with lows falling into the 20s. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1153 AM CDT WED MAR 18 2020 IFR cigs expected to lift to MVFR with winds SSW becoming SE by early this evening. Expect light drizzle or rain tonight to develop ahead of warm front with lower cigs to IFR and possibly even LIFR. Thunderstorms expect to move into area before sunrise these storms could produce small hail and/or gusty winds. Winds increase tomorrow mid to late morning from SSW and become quite gusty, ceilings will also improve to MVFR and possibly VFR by end of TAF period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Christensen
Hazardous weather outlook, Mar 18, 4:54 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 454 AM CDT Wed Mar 18 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 454 AM CDT Wed Mar 18 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers with a few rumbles of thunder will continue moving through the area this morning. No severe weather is expected, but up to one inch of rain is possible which could lead to some localized flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of widespread storms will move in early Thursday morning through late Thursday morning. Strong winds and small hail are possible with this round. Also up to another inch of rain is expected which will continue or enhance flooding concerns. Finally, a third round of storms is expected Thursday afternoon and evening. Large hail, damaging winds, and a brief tornado is possible. The main area of concern is northwest MO and northeast KS. Storm chances move out Thursday night. A hard freeze is expected this weekend as cold air moves into the area. Low temperatures in the 20s and 30s are expected Friday, Saturday, and Sunday mornings. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:43 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 71 hr |
| Mar 18, 10:45 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 65 hr |
| Mar 18, 10:45 AM CDT | River Flood Warning | EAX | Cooper, Saline | 6 days |
| Mar 18, 3:17 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 5 days |
Nearby
River Flood Warnings in Missouri, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.